What EEG findings are characteristic of tiagabine toxicity?

Updated: Oct 09, 2019
  • Author: Eli S Neiman, DO, FACN; Chief Editor: Selim R Benbadis, MD  more...
  • Print
Answer

Answer

Tiagabine

Tiagabine hydrochloride (TGB) (an antiepileptic medication) is a selective GABA reuptake inhibitor that is used as an add-on therapy for partial seizures. The risk of NCSE can be elevated by TGB (comedication 7.8% vs TGB alone 2.7%). [76] Kellinghaus et al reported 3 cases of recent increase in TGB doses causing nonconvulsive status epilepticus with the EEG of one of the patients demonstrating rhythmic delta waves. [77]

Vinton et al reported TGB-induced NCSE in 3 patients with focal lesional epilepsies—1 with initiation of the medication and 2 with recent dose escalation. All of these patients had continuous high amplitude and generalized 2-4 Hz delta activity with intermingled spikes seen with episodes of unresponsiveness. After dose reduction or withdrawal of the TGB and administration of intravenous (IV) clonazepam, EEG and clinical signs normalized. [78]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!